High Wind, Rawlins
- When
- April 15, 11:00 AM CST to 2:00 PM CST
- Where
- Rawlins forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.785, -101.076 (the zone’s center; the record gives no point)
A cold front which pushed through northwest Kansas was followed by 40 to 60 mph northwest winds during the day. Most peak wind gusts were 44 to 55 mph but one gust to 61 mph was recorded at a mesonet site in Rawlins county.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cold front which pushed through northwest Kansas was followed by 40 to 60 mph northwest winds during the day. Most peak wind gusts were 44 to 55 mph but one gust to 61 mph was recorded at a mesonet site in Rawlins county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 15, 5:45 AM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
545 AM MDT SUN APR 15 2012
.UPDATE...
ISSUED AT 541 AM MDT SUN APR 15 2012
UPDATED THE CURRENT PERIOD TO REFLECT THE CONVECTION THAT HAS
DEVELOPED OVER PORTIONS OF THE WRN/NW CWA. THROUGH THE MORNING HOURS
VARIOUS NWP MAINTAINS LOW INSTABILITY ASSOC WITH THE UPPER LVL LOW
CURRENTLY CENTERED OVER THE CWA. NO OTHER CHANGES WERE NEEDED TO
THE GRIDS.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 151 AM MDT SUN APR 15 2012
FOR TODAY LIGHT RAIN SHOWERS ARE CURRENTLY EXPANDING IN COVERAGE ACROSS
EASTERN COLORADO. THE LATEST SHORT TERM NPW DEPICTS THE ACTIVITY TO
PERSIST AND MOVE THROUGH MUCH OF THE CWA LATER THIS MORNING AND
INTO THE AFTERNOON HOURS. ALSO NORTHERLY SFC WINDS WILL INCREASE
MARKEDLY BY MIDDAY TO WARNING CRITERIA MAINLY FOR LOCATIONS NORTH
OF I-70...ADVISORY LEVELS SOUTH OF I-70. ALL THIS IS IN RESPONSE TO AN
UPPER LEVEL LOW CURRENTLY OVER THE CWA. THE PRECIP CHANCES AND
WINDS DECREASE EARLY TONIGHT AS THE UPPER LEVEL LOW AND PARENT
TROUGH MOVE EAST OF THE AREA.
FOR TONIGHT I HAVE PATCHY FROST IN THE FSCT GIVEN THE EXPECTED
LOW TEMPS DESPITE SOME CLOUD COVER. THINK A FROST ADVISORY IS
PROBABLY WARRANTED BUT WILL LET THE DAY SHIFT DETERMINE THIS BASED
ON NWP DATA AND TRENDS.
ON MONDAY A TROUGH QUICKLY MOVES THROUGH THE AREA ALLOWING FOR
ANOTHER COOL DAY WITH THE CHANCE FOR A FEW LIGHT SHOWERS IN THE
AFTERNOON. MONDAY NIGHT MAY SEE PATCHY FROST BEFORE TEMPS WARM
BACK INTO THE 70S ON TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY) ISSUED AT 151 AM
MDT SUN APR 15 2012
QUASI-ZONAL FLOW WILL SET UP ACROSS THE CENTRAL HIGH PLAINS TUESDAY
NIGHT AND WEDNESDAY RESULTING IN DRY CONDITIONS AND TEMPS SLIGHTLY
ABOVE NORMAL. THURSDAY AND THURSDAY NIGHT...A QUICK MOVING SHORTWAVE
TROUGH WILL TRANSLATE ACROSS THE AREA BRINGING SLIGHT CHANCE TO
CHANCE POPS FOR SHOWERS AND AN ISOLATED THUNDERSTORM.
AS THE SYSTEM DEPARTS ON FRIDAY...COOLER BUT SEASONABLE TEMPS WILL
BLANKET THE AREA WITH HIGHS BY FRIDAY AFTERNOON GENERALLY IN THE
MIDDLE 60S. TEMPS REBOUND INTO THE LOWER TO MIDDLE 70S ON SATURDAY
WITH DRY CONDITIONS EXPECTED.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 521 AM MDT SUN APR 15 2012
THE CURRENT IFR CIGS ARE EXPECTED TO CONTINUE FOR THE NEXT SEVERAL
HOURS AT BOTH TERMINALS. AS THE SFC WINDS INCREASE LATER THIS
MORNING THE CIGS SHOULD RAISE TO MVFR AND PERSIST THROUGH THE
AFTERNOON. FOR KGLD THE CURRENT SHRA/VCTS SHOULD CONTINUE THROUGH
THE LATE MORNING HOURS. FOR KMCK -SHRA SHOULD WORK INTO THE AREA
AROUND 15Z AND CONTINUE UNTIL EARLY AFTERNOON.
THE BIG ISSUE FOR TODAY WILL BE THE SFC WINDS. NORTHERLY SFC WINDS
ARE EXPECTED TO INCREASE BY LATE MORNING TO 30-35 KNOTS WITH GUSTS
45 KNOTS. THE WINDS ARE EXPECTED TO RELAX SHORTLY AFTER SUNSET
TONIGHT ALONG WITH IMPROVING CIGS TO VFR.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 6 PM
MDT /7 PM CDT/ THIS EVENING FOR KSZ001>004-013>016.
WIND ADVISORY FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 6 PM MDT
/7 PM CDT/ THIS EVENING FOR KSZ027>029-041-042.
CO...HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS
EVENING FOR COZ090-091.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM MDT THIS EVENING
FOR COZ092.
NE...HIGH WIND WARNING FROM 9 AM MDT /10 AM CDT/ THIS MORNING TO 6 PM
MDT /7 PM CDT/ THIS EVENING FOR NEZ079>081.
&&
UPDATE...05
SHORT TERM...05
LONG TERM...FOLTZ
AVIATION...05HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 245 AM MDT SUN APR 15 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161630- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 245 AM MDT SUN APR 15 2012 /345 AM CDT SUN APR 15 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT NORTHERLY WINDS OF 35 TO 45 MPH WITH GUSTS IN EXCESS OF 55 MPH ARE POSSIBLE TODAY PRIMARILY FOR LOCATIONS ALONG AND NORTH OF INTERSTATE 70. SOUTH OF THE INTERSTATE WINDS OF 30 TO 35 MPH WITH GUSTS IN EXCESS OF 45 MPH WILL BE POSSIBLE. LATE TONIGHT PATCHY FROST MAY DEVELOP PRIMARILY FOR LOW LYING AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1020 AM MDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM NON-TSTM WND GST 2 NNE GOODLAND 39.38N 101.70W
04/15/2012 M53 MPH SHERMAN KS ASOS
&&
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM NON-TSTM WND GST SEIBERT 39.30N 102.87W
04/15/2012 M51 MPH KIT CARSON CO MESONET
&&
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1100 AM MDT SUN APR 15 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1013 AM NON-TSTM WND GST 4 E RULETON 39.34N 101.81W
04/15/2012 M54 MPH SHERMAN KS MESONET
&&
CJSThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366701.